Levo or T3 side effects?

After being on Levo for 21 years, I purchased some T3 and started taking 50mcg of Levo and 6.25mcg T3 (Tiramel). Have noticed a tightness in my chest recently and feels like I can't take a proper breath. I suffer from anxiety/panic attacks but this is not that. Nhs endo took me off Tiramel and started me on liothyronine T3 a couple of days ago with 75mcg of Levo. The energy I was starting to get back is going and my anxiety is feeling bad again. Tightness in chest and breathing still very noticeable and uncomfortable. I was diagnosed with prolapsed heart valve 20 years ago and had ventricular tachycardia. I understand this is common with hashimotos. Not sure if this chest tightness is linked with meds of heart? Anyone else have this?

18 Replies

oldestnewest
  • Millefleur40,

    Thyroid meds can easily affect our hearts as they are effectively controlling our metabolism. Heart palpatations are common in people over or under medicated.

    However, you have only been on Liothyronine for two days so maybe your body just needs more time to adjust but you might like to post recent test results complete with ranges for members to comment.

    I too started adding Liothyronine to my Levo just two days ago and have had a frightful headache which I was going to post about but has now thankfully just gone.

    It is scary changing meds but so much easier with this forums great and brilliant support.

    I do hope your chest tightness, anxiety and heart settles down soon.

    Flower007

  • Thank you Flower007, for your reply. I had had problems being with being toxic on t4 and it not converting, so I stopped Levo for 5 days altogether, then got v fatigued so started on the 6.25mch of T3 tiramel - this is, I understand stronger stuff than liothyronine and I was taking 1.5 mcg more too. Will give it a bit more time but didn't think there would be any problems transferring between the two. Only second dose of liothyronine and I had massive headache yesterday too. The 1/4 of a tablet I took it like a grain of rice! Can't imagine it can even work really.

  • I am on a quarter tablet too and thought it was so small it couldn't possibly have any effect.

    Wow, even after two days I have slept better, woken so groggy with almost hang-over like symptoms and a headache behind my eyes but also have feelings of extreme happiness over the course of the day (yes, I know it sounds crazy) and think I even detect a little more stamina.

    Your T3 dose has been up and down then. Have confidence that your body just needs to except this new hormone in the correct dosage.

    Time will tell for both if us millefleur40.

    Look after yourself,

    Flower007

  • Also my endo advised me to decrease From 100 mcg to 50 mcg and start on 10mcg (2x5) a day, raising to 20mcg (2x10) a day.

    However I was too scared to drop my Levo by 50% until I raise to 20mcg of T3 so have decreased to only 75mcg a day.

    Also I was concerned about not having a break from T4 to allow for T4 toxicity as per Dr P's protocol which I followed before. Both endo and members on this forum said there was no need so I didn't.

    So far your body has had more adjustments to make than mine so I think you just need more time.

    Hang in there

    Flower007

  • I'm not sure what your previous dose of levothyroxine was but 6.25 of T3 is equal approx to 37mcg of levo so this dose plus 50mcg of levo might be too low for you. The more I reduced by T4 and increased T3 the better I became but am not recommending you do this. T3 is good for your heart too but we have to have sufficient to saturate the receptor cells. T3 is the active hormone which I'm sure you know and doesn't need to be converted as T4 does.

    Too low a dose of thyroid hormones can have the opposite effect - from Dr Lowe:

    Moreover, the dose he prescribed, 0.05 mg, is extremely small. It’s so extremely small that it's highly unlikely you'll benefit from it in any way no matter how long you take it. On the other hand, that small a dose may actually slow your metabolism more and worsen your symptoms. Perhaps this has happened, in that you say your symptoms have worsened since you started taking Synthroid.

    It’s tragic that millions of patients such as yourself suffer needlessly for years because their doctors prescribe extremely small doses of T4 products. I advise all patients such as you to persuade their doctors to prescribe a product that contains both T4 and T3, such as Armour or Thyrolar. I also advise them to see to it—one way or another—that they take a high enough dose for it to be effective. Otherwise, the patients are almost certain to continue suffering.

    web.archive.org/web/2010103...

    An excerpt:

    Dr. Lowe: The physician should call a pharmacy and request the leaflet given to patients when they pick up a Cytomel (T3) prescription. The physician would learn, as the patient leaflet on Cytomel explains, "POSSIBLE SIDE EFFECTS: NO COMMON SIDE EFFECTS HAVE BEEN REPORTED with proper use of this medication." Other than Nystatin, he probably will find that no other drug he might prescribe is as free from adverse effects as T3.

    I don't know what he means by "old hat." As medications go, T4 has been around a lot longer, and desiccated thyroid even longer. As for stability, T3 is certainly as stable as T4 and desiccated thyroid. Synthroid (the most prescribed form of thyroid hormone) is not more stable than Cytomel. At this time, Synthroid users are being reimbursed millions of dollars, partly because of significant variability in the potency of the product.

    And ". . . caused strokes"? If anything, the use of T3 may help prevent strokes. I scanned MEDLINE for studies on "T3" and "strokes" published between 1966 and 1997. These key words were mentioned in 43 publications. Most publications reported the beneficial effects of T3 on cardiovascular function. The word "stroke" was most often used in regard to the "stroke work in cardiac contractility" (a physiological description)—not in the sense of cerebrovascular accidents (strokes). I'll mention just a few representative publications. These suggest that it is urgent for the physician you mention—for his patients' welfare—to quickly update his knowledge.

    In one study, a researcher found that T3 levels were significantly lower in 42 of 65 stroke patients

    web.archive.org/web/2010103...

  • I didn't realize this about the correlation between T3 and reduced risk of strokes. Great to hear as I started on Armour 2 months ago and have been feeling so much better! Was previously on Synthroid and my Endo tried putting me on a low dose of high blood pressure meds (which other docs said my numbers weren't really high enough for) and said they will help reduce risk of stroke in the future.

  • Maybe your blood pressure will also reduce now.

  • I'm hoping as my weight is slowly creeping down

  • Can't add to all the excellent (as ever) advice above but just to say I have this horrible chest tightness and unable to take a deep breath when I am undermedicated and it was horrendous on Levo. Hope it improves soon.

  • I changed from 125 levo to 90mcg thyroxine & 10mcg Liothyronine as my T3 was v low but T4 &TSH v high. My T3 jumped up to very high in 8 weeks (possibly because she supplemented vit D too) She has now halved my dose as she said at my current levels some people would show signs of hyper. I think a couple of days is a bit quick though. If in doubt, get checked out!

  • The problem is, I believe, when they add T3 they still go by blood tests which were invented for the use of levothyroxine. It stands to reason if we take an addition of T3, our T3 must be higher than on levo alone.

    Because they try their damnedest to keep hormones 'within range' that's what might cause our problems. Adjusting our hormones according to the TSH can make us more unwell. The ratio of T3/T4 is 1 to 3, i.e. 25mcg T3 to

    75mcg of T4 or the equivalent of whatever dose of T4 you're on.

    This is an excerpt:

    Dr Lowe: Your observations don’t suggest to me that your pituitary gland isn’t functioning properly. In fact, your observations are consistent with what science tells us about a patient's T4 dose, her TSH level, and her metabolic health or lack of it. If the goal of a doctor is metabolic health for his patient, he has no scientific basis for adjusting her thyroid hormone dose by her TSH level. If the doctor is going to make the imprudent choice of treating the patient with T4 (rather than T3 or a T3/T4 combination), he should be aware of the relevant physiology and treat her on the basis of it. Otherwise, he's likely to ruin her health, as your doctor appears to be doing to yours.

    web.archive.org/web/2010103...

    web.archive.org/web/2010103...

    web.archive.org/web/2010103...

  • My doctor just retested all 3 and LISTENS to how that is making me feel. (Novel, I know ;-) ) I think it's shocking how drs ignore symptoms over science.

  • He does appear to be a rare breed nowadays.

  • She

  • I get the can't take a deep breath thing quite a lot. It's worse when I'm tired.

  • Jodypody, have you had a recent blood test? If so, get a print-out from the surgery with the ranges and post on a new question for responses.

    I think you are undermedicated as breathlessness is another symptom.

    PS your Profile hasn't been completed so I don't know your thyroid history.

  • My latest on 2.5 grains were 11.4 t4 6.3 t3 and TSH 0.03. I've since reduced to 2.25. I feel nice and levelled out. Had the feeling I can't take a deep breath today but I think was exascerbated by having to drive to the hospital for a bone density scan on 4hrs sleep.

  • i would cut back on the t4. I could not tolerate a decent dose of t3, until i cut all t4 out. It took 6 weeks.

You may also like...